Skip to content
My WebMD Sign In, Sign Up
Epidural Steroid Injections
avatar
BearsFan54 posted:
In June I was dx'd with Osteoporosis in my spine and osteopenia in my hip. A little history: I am a 31 year old hispanic male, have always engaged in physical exercise (former body builder), have always had a balanced diet with calcium...I started having back pain in Feb 2009 and Drs. suspected a compression fracture. I had a bone density test that surprisingly revealed my Osteoporosis. I have undergone several tests with none of them identifying the cause of the Osteoporosis. I continued my search for answers and went to an actual Osteoporosis Center and the Dr. did another scan and results confirmed my initial diagnosis. Dr. said that one of my metabolic levels (can't remember which one) was high. But never really pin pointed for sure if my Osteoporosis is caused by something??? Anyhow here's where I'm at now.... For the last year, I have been in constant pain in my back. MRI's reveal no compression fracture but do show congenitally short pedicles, and 3 bulges in my lumbar area. I've seen several Dr.'s and most say back pain shouldn't be caused by the bulges (as most people have bulges and don't even know), but have not found any cause. I've got an EMG test - negative, tried Physical Therapy, have had regular sessions with a chiropractor (who says pain is caused by my hip being out of alignment) nothing is relieving my pain! I feel that it is the bulging discs causing the pain. One Dr. said I have spinal stenosis?? At this point I'm considering getting steroid injections to relieve the pain. Are these safe to get having Osteoporosis? I'd appreciate any and all feedback regarding the injections as well as any of you experiencing back pain. Thank you so much!
Reply
 
avatar
tam1026 responded:
Hello, I have severe back pain !! My pain is caused from several reasons. I have spinal stenosis, I have degenative back disease, I have several bulging disc, as well as Osteoporosis..etc..I will stop there. I went to a Neuro -Surgeon and of course he said : " I need a major back surgery, a spinal fusion, etc. Once he told me all the risk of the operation..I have been fighting it eversince..I live in horrible pain..Let me ask you this. Are you on any medication for your Osteoporosis? You really need to get on something as soon as possible if you are not taken anything at this point..I have severe Osteoporosis and you do not want yours to get that bad..I would simply turn over in bed or reach to turn on the light switch and my ribs would brake.. Now, as for the Epidural injections..I had one a few months back...it helped me some ..it did not make me 100% pain free..the doctor told me that in my shape it would not ..but, I had to try..I can also tell you this..it is steroids they are injecting into your back..what does steroids do? " Attact your bones". But, when you are in so much pain you are looking for some relief and fast. You have to weigh the odds out..Help the pain in your back that is not getting any better or worry about the steroids...You have not been on steroids for a long term...I feel as though one injecton will not hurt you...Good luck.. Tam1026
 
avatar
bonebabe responded:
Hi BearsFan, Have you had your testosterone levels checked? What were your Z-scores? Just FYI, a diagnosis of osteoporosis is not given to a male under the age of 50. Z-scores are used instead of T-scores to get an idea of your bone density. Also, at 31, you could possibly still be accumulating bone mass and have not reached your peak mass. That's one reason we don't do testing on young people unless there's an underlying reason to do so. Pain isn't usually a reason. For men, it's normally low testosterone (can be caused by some meds like Depakote or by heavy drinking during bone forming years), steroid use or some other high risk med like antiseizure meds or chemo. I understand that your doctor suspected a compression fracture and that's probably why he ordered a DXA. I'm sorry you're having so much pain and I hope you get answers/solutions soon. As for the steroid shots....the risk is when the dose is greater than 5 mg for greater than 3 months. A single shot here and there won't affect your bone density.
 
avatar
An_223936 responded:
Hi, I am a 58 year old woman, 2 years ago I had a small pinch in the groin area of my right hip. ( I would twist my body to use a drive in window at the bank and feel the pinch) It went on for about 5 months, ( May) in my Orthopedic surgeon sent me for and MRI, found I had a small cyst in the joint, was to have it removed by a Orthopedic who did Arthroscope's, mine did not do that. I was diagnosed with Osteopenia, a step just before you have Osteoporosis a few years before. In the mean time my Dr. gave me a corticosteroid injection in the groin area of my hip, one in June and another in July, by then the pain was so bad I had to use a cane to walk . The injections did not help. On August 12th, when I went to see the Orthopedic who would to the scope to remove cyst, my hip joint was deteriorated so badly I needed a Total Hip Replacement. There is no way to prove that the corticosteroid injections caused the problem, but my conclusion is why would my hip go from mild arthritis with a cyst to AVA stage 3. Avascular Necrosis. I think because my bones were soft wot begin with, the steroid was more absorbent and soaked the bone, causing the bone to die, and the joint to deteriorate, this all happened in about 3 months, why else would it have happened so quickly. The Dr.'s have no answer. So in my opinion I would not have these injections if I have the choice again. Plus too many of steroids injections cause ligaments to weaken.
I hope this gives you some things to help you decide what you should do. If you have any questions, I would be glad to help if I can.
 
avatar
josie1067 responded:
be very carefull with shots im 42 hispanic who has been suffering from premature arthritis for 7 years..then started having sever pains in my back in oct 09..dealing with pain and going on with life..decided to get seen by doctor 02/2010 and referalls began with new nightmare. i trusted these specialist and none of them even gave me a piece of paper with side effects! they gave me too many injections for my back problem (2 hips/6 thru my back/4 in spine in 1 months span) within 2-3weeks my face & neck swelled up/ dizzy spells, blood work shows my sugar up the roof developed wheezing cold symptoms and very weak & vision problems, depressed and home on flma..do research more!! remember we are ginny pigs to medicine no one can say who or how our bodies will react i am in the misfortunate group..find alternatives..


Helpful Tips

Bisphosphonate use in premenopausal womenExpert
The potential benefits and risks of bisphosphonate use may be quite different in premenopausal women compared to postmenopausal women. ... More
Was this Helpful?
17 of 26 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the National Osteoporosis Foundation website